Colorado, 2002

Heavy Snow in Colorado, December 31, 2002

December 31, 2002 · NWS PUB · 2 events in 2 counties and zones

A vigorous upper level system dumped heavy snow over the higher elevations of the eastern Sawatch Range and eastern Lake county. and 10 inches fell at Climax.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A vigorous upper level system dumped heavy snow over the higher elevations of the eastern Sawatch Range and eastern Lake county. Six inches of snow fell near the summit of Monarch Pass...and 10 inches fell at Climax. The snowfall persisted a few hours into the new year...so this entry will appear in January 2003 Storm Data, as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 31, 2:29 PM MST, 31 minutes earlier.

Area forecast discussion, Dec 31, 2:29 PM MST, 31 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
229 PM MST TUE DEC 31 2002

SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY).

WEATHER CONCERN THIS PACKAGE IS AMOUNT OF IMPACT RAPIDLY DEVELOPING
SYSTEM WILL HAVE OVER THE FAR SOUTHEAST COLORADO PLAINS FROM LATE
TONIGHT INTO WEDNESDAY AFTERNOON AS WELL AS ON THE CENTRAL MOUNTAINS
TONIGHT.

CWFA CURRENTLY BEING GRACED BY VARIABLE CLOUDS...MILD LAST DAY OF THE
YEAR TEMPERATURES...SOME GUSTY WINDS AND OCCASIONAL LIGHT SNOW OVER
THE CENTRAL MOUNTAINS.

LATEST SHORT-RANGE MODELS HAVE UPPER SYSTEM DEVELOPING RAPIDLY OVER
SOUTHEAST COLORADO BY SUNRISE WEDNESDAY WITH CLOSED 500 MB
CIRCULATION OVER SOUTHEAST COLORADO.  THIS CLOSED 500 MB
CIRCULATION IS THEN PROJECTED TO PUSH INTO FAR NORTHWEST OKLAHOMA BY
18Z WEDNESDAY AND THEN INTO CENTRAL OKLAHOMA BY 00Z THURSDAY.

AT THE SURFACE...AN INTENSIFYING SURFACE LOW DEVELOPS OVER THE FAR
NORTHERN TEXAS PANHANDLE BY 09Z WEDNESDAY WHICH THEN MOVES INTO
SOUTHEAST OKLAHOMA BY 00Z THURSDAY.  MODELS HAVE STRONG 700 MB WINDS
ALONG WITH HEALTHY AMOUNTS OF QPF WITH THIS SYSTEM.

SO FOR SENSIBLE WEATHER FOR TONIGHT INTO WEDNESDAY...INHERITED WINTER
WEATHER ADVISORY FOR ZONE 60 TONIGHT LOOKS FINE WITH 4 TO 8 INCHES
OF SNOW STILL EXPECTED...OTHER PORTIONS OF WESTERN AND CENTRAL
MOUNTAINS SHOULD SEE IN THE 1 TO 5 INCH RANGE TONIGHT...WHICH
REMAINS BELOW ADVISORY LEVELS.

HAVE HAD TO MAKE WHOLESALE CHANGES TO THE ZONES FROM LATE TONIGHT
INTO WEDNESDAY WITH THIS DEVELOPING SYSTEM.

FIRST OFF...I AM HOISTING A WINTER STORM WATCH FROM LATE TONIGHT AND
WEDNESDAY FOR THE FAR SOUTHEAST PLAINS OF SOUTHEAST COLORADO (ZONES
89 AND 93-99).

AT THE PRESENT TIME I EXPECT SNOW TO DEVELOP IN THESE ZONES BETWEEN 1
AND 4 AM MST AND THEN INTENSIFY AS THE MORNING PROGRESSES.
SIGNIFICANT SNOW AND WIND WILL BE POSSIBLE WITH THIS SYSTEM...
ESPECIALLY OVER THE FAR SOUTHEAST PLAINS OF SOUTHEAST COLORADO.

AT THIS TIME...IT APPEARS THAT THE I-25 CORRIDOR WILL MISS THE
BRUNT OF THIS STORM...WITH NORTHERN EL PASO COUNTY HAVING THE
HIGHEST POTENTIAL OF SEEING SOME MEASURABLE SNOW ON WEDNESDAY.

AT THE MOMENT...THE HEAVIEST SNOW POTENTIAL APPEARS TO BE BETWEEN 4
AM WEDNESDAY TO AROUND 4 PM WEDNESDAY FOR THE FAR SOUTHEAST PLAINS...
I.E. COLORADO ZONES 89 AND 93-99.  IN ADDITION TO THE POTENTIAL
SNOW...WINDY CONDITIONS ARE EXPECTED...ESPECIALLY FROM WEDNESDAY
MORNING INTO WEDNESDAY AFTERNOON.  LATER SHIFTS WILL MONITOR AND
HOIST NEEDED HIGHLIGHTS IF NECESSARY AS THIS SYSTEM APPROACHES
AND UNFOLDS OVER THE REGION.

FOR THE REMAINDER OF THE CWFA...HAVE INCREASED POPS AND WINDS
SOMEWHAT AND COOLED TEMPERATURES.  HAVE A JOYFUL NEW YEARS.

THANKS WFOS DEN/GLD/DDC/AMA AND ABQ FOR COORDINATION TODAY.

LONG TERM DISCUSSION...(WEDNESDAY NIGHT THROUGH TUESDAY).

WED NIGHT/THU MORNING THE UPPER CLOSED LOW WILL MOVE FROM NORTH
CENTRAL OK TO SOUTHERN MO.  WED EVENING THERE SHOULD STILL BE SOME
SNOW OVER THE FAR SE CO PLAINS ALONG WITH SOME WIND...BUT THE
PRECIP SHOULD DECREASE OR END OVERNIGHT FROM WEST TO EAST.  WITH
DECREASING CLOUDS OVERNIGHT I THINK TEMPS COULD GET FAIRLY COOL AND
THE LOW TEMPS GRID FOR WED NIGHT LOOKS GOOD WITH TEMPS ON THE EASTERN
PLAINS A LITTLE COOLER THAN GUIDANCE.

ON THURSDAY AND UPPER RIDGE WILL BE SHIFTING EAST OVER CO WITH TEMPS
ALOFT WARMING SLIGHTLY BUT THE FLOW REMAINING N TO NW.  LITTLE
MOISTURE OVER THE AREA WILL MEAN DRY WX.  THU NIGHT THE TEMPS ALOFT
CONTINUE TO WARM AS THE RIDGE KEEPS SHIFTING EAST OVER THE AREA.
STILL LOOKS DRY ACROSS THE AREA.

FRIDAY THE RIDGE WILL STILL BE INFLUENCING OUR WX AND TEMPS WILL BE
A LITTLE WARMER. MAY BUMP UP SOME TEMPS. A SHORTWAVE IS EXPECTED TO
MOVE THROUGH WY DURING THE DAY AND A LITTLE MOISTURE MAY ALSO BE
FOUND OVER NORTHERN CO. COULD BE ENOUGH FOR SOME SNOW SHOWERS IN THE
CENTRAL MTNS WHICH IS WHAT THE CURRENT FORECAST ALREADY SHOWS. FOR
FRIDAY NIGHT A WEAK SHORTWAVE MAY MOVE OVER THE STATE.  IT LOOKS
LIKE THERE COULD BE ENOUGH MOISTURE OVER THE CENTRAL AND SW MTNS
FOR SOME SNOW SHOWERS...BUT NOTHING SIGNIFICANT.

SAT/SAT NIGHT AN UPPER RIDGE WILL BE CENTERED TO THE WEST WITH NW
FLOW OVER THE FORECAST AREA. AVN INDICATES THE POSSIBILITY OF A
COUPLE WEAK SHORTWAVES OVERNIGHT.  A LITTLE LINGERING MOISTURE IN
THE SW AND CENTRAL MTNS COULD STILL MEAN SOME ISOLATED SHOWERS SO
WILL LEAVE POPS AS THEY ARE.  ONLY A FEW MINOR TWEAKS TO THE MAX
AND MIN T GRIDS.

GFS SHOWS A STRONG SHORTWAVE DROPPING INTO NORTHEAST CO SUNDAY
AFTERNOON AND AFFECTING EASTERN CO THROUGH THE NIGHT. THIS IS
DIFFERENT THAN THE PREVIOUS GFS RUN AND IT SEEMS TOO EARLY TO BE
JUMPING ON THIS...SO ILL LEAVE THE FORECAST DRY. FOR MON AND TUE A
STRONG RIDGE BUILDS OVER THE GREAT BASIN BRINGING DRY WX.

.PUB...WINTER WEATHER ADVISORY FOR SNOW/BLOWING SNOW ZONE 60
      TONIGHT.
      WINTER STORM WATCH FOR ZONES 89/93>99 FOR LATE TONIGHT AND
      WEDNESDAY.
Hazardous weather outlook, Dec 31, 7:00 AM MST, 8 hours before
COZ058>089-093>099-011400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR THE EASTERN
SAWATCH MOUNTAINS ABOVE 11000 FEET...

ACCUMULATING SNOWFALL IS EXPECTED TO MOVE INTO THE WESTERN MOUNTAINS
LATE TODAY AND TONIGHT.  SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE
EXPECTED IN THE EASTERN SAWATCH MOUNTAINS ABOVE 11000 FEET BY
WEDNESDAY MORNING.  WEST WINDS 20 TO 30 MPH WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW.  REMAINING WESTERN MOUNTAIN AREAS CAN
EXPECT UP TO 4 INCHES OF SNOW WITH SOME BLOWING AND DRIFTING SNOW AS
WELL.  OTHER MOUNTAIN AREAS WILL SEE SCATTERED SNOW SHOWERS WITH
LOCAL ACCUMULATIONS UP TO ABOUT 2 INCHES POSSIBLE BY WEDNESDAY
MORNING.  ELSEWHERE...LITTLE OR NO SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AS THE UPPER LEVEL SYSTEM MOVES OUT OF THE STATE ON WEDNESDAY...
SCATTERED SNOW SHOWERS WITH LIGHT ACCUMULATIONS WILL BE POSSIBLE
ACROSS THE FAR EASTERN PLAINS. ELSEWHERE...LIGHT SNOW ACCUMULATIONS
WILL BE POSSIBLE ACROSS THE CENTRAL AND SOUTHWEST MOUNTAINS FOR
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

MORE INFORMATION MAY BE OBTAINED AT...www.crh.noaa.gov/pub.

MOORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft

When
December 31, 3:00 PM MST to 11:59 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
December 31, 3:00 PM MST to 11:59 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326869, 5327103.